Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
1360592 tn?1281755526

Metropolol and side effects

Good evening.  Hope someone out there can help me.  My Dad, who is 69 years old, has just been (tentatively) approved for an atrial ablation in mid September.  He was thrilled by the idea of not taking coumadin anymore.  However, they have switched some of his medications around, and now he is feeling worse than ever.  They have attempted cardioversion x3 (no success).  He's been in a-fib for 20 years (at least).  The main change has been cutting out his Amiodarone to taking Metropolol 50mg daily.  He has been experiencing severe weakness, muscle aches and pains, chest pain with breathing, debilitating fatigue and night sweats.  As an RN, i've tried to research these things, but Cardio is not my expertise.  He's been worked up with an echo, chest xray, UA, blood work, kidney analysis - all neg.  They suggested trying the Metropolol to 50mg every other day, but not much improvement.  Could he just be highly sensitive to the beta blocker?  Should he try another beta blocker, such as Atenolol?  He is feeling as though the health care system is failing him and they don't believe his symptoms b/c the tests are all negative.  Please help!
5 Responses
Avatar universal
I know first hand that metropolol can make you feel weak and tired.  I have high blood pressure and frequent pvc's.  I was given metropolol a few weeks ago at 100 mg.  I started the medecine and it did lower my blood pressure very well, but the side effects were awful. Icut the med in half, but still felt miserable.  Maybe atenolol would be less bothersome to your father.  Beta blockers block the effects of adrenaline on your heart, and this lowers the heart rate reducing the demand for oxygen by the heart muscle.   Unfortunately, it can  also cause extreme fatigue, lethargy, and a very low pulse, which can be a problem.  What bothers me is that the metropolol did not help that much with the irregular heartbeat that has bothered me everyday for the past year.  I am 60 and until last year I did not get the irregular beats as often.  I had some recent tests done and I know I had a lot of pvc's, but the cardiologist seemed unconcerned.  Like you dad, I feel as though the medical system is failing me, because my symptoms are very scary.  I hope they will switch him to another medecine that he can tolerate better.  Best of luck
1360592 tn?1281755526
Thank you so much for your response!
612551 tn?1450022175
COMMUNITY LEADER
I suffer from permanent AFib and take Metoprolol SR for lower my (ventricle) heart rate. I took as much as 100 mg twice a day to get the HR down, and found the side-effects troubling but not debilitating.   I tended to adapt to the medication, but was concerned it was causing me sleep (dreaming) problems.  I was cut back to 100 mg a day then 3 months ago cut back to 50 mg and a calcium channel blocker was added - I find this combination much better as far as side-effects are concern, and better at lower in HR which is now in the low 70s at rest.  But, I still have problems with dreaming, but am not sure that is from the medication.

I wish you and your father great success with at ablation, my cardiologist does not (will not) prescribe an ablation for me, supported by the position of the consulting EP (Same practice partnership).  I am now 71 and on Medicare and I think the low Medicare rates have something to do with my situation.  That is, given my symptoms are well controlled with BB/CCB and Warfarin there is no need to take the "risk" of doing an ablation  a.k.a. we can spent that time on higher paying patients.  I think this will get worse in the future.  Just my take on the world of "insurance".  I was under a private insurance contract when I first started going to my cardiologist.   I think the service was better, more proactive, but too I was younger.
Avatar universal
Hi there I was started at 100mg the quick release dor when they started, boy it made me very very tired, I have very low BP any way (84/42 and it can go high 90/45) for me that is high. he put me on  50 mg ER and I am okay with that. II am going to be 40 in Dec. so i am not sure age will have an affect
good luck
Michelle
1137980 tn?1281285446
Hi Radnurse i too read your post...i am in my mid 50's had a pretty severe case of atrial fib and also chose the ablation 3 years ago and it was a success.  I had the exact same issues w. the metro as well and was put on the antenolol and it worked perfectly for me in keeping them subsided.  I do not know about the issues of long term a fib personally because mine came up out of no where and were super intense shooting my heart rate into the 300's a number of times.  As i understand it studies have now shown that taking the amiod. for long periods of time is not good for the pt. so alot of docs have either scaled back on the script dosage or have pts. use it as a pocket med. in case of a severe case to help them cardiovert themselves.  I do know some docs were prescribing it as a daily dose med and now that has changed w. the new studies. I would seriously consider the antenolol i have had no side effects from it prior to the ablation and have requested the doc to keep me on a low dose even after the ablation as a safety net...so far so good....
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.